Children's Tylenol® is a popular, well-known medication used to treat fever and aches and pains. Parents have relied on Children's Tylenol® for a long time. So, when a child suffers an injury from taking a Tylenol® product, parents may be surprised and shocked. There have been some injuries reported to be linked to Children's Tylenol®. Some children, for example, may experience and allergic reaction in the form of a serious disorder that affects the skin, mucous membranes and organs. Known as Stevens-Johnson syndrome, the disorder needs to be treated immediately, as it can be fatal in the most severe stages.
If your child has suffered from Stevens-Johnson syndrome or another condition that you believe may have been a result of taking Children's Tylenol®, you should speak with an attorney to find out if you qualify to recover compensation for the damages incurred.
Acetaminophen is the generic name for Tylenol®. It is an over-the-counter medication in a class of drugs known as analgesics, which treat pain, and antipyretics, which reduce fever. It was approved by the FDA in 1951. Patients should take acetaminophen for no longer than 10 days without a doctor's instructions.
The drug is sold as a liquid suspension, chewable tablets, geltabs, gelcaps, coated caplets and suppositories. It is used to treat fever, aches and pains. In the case of mild arthritis, it will alleviate pain but cannot relieve the symptoms of inflammation, redness and swelling of the joint. Doses of acetaminophen higher than those recommended on the product label can cause liver damage, which is increased when combined with other drugs and alcohol that can harm the liver.
The makers of certain Tylenol® medications for children and the U.S. Food and Drug Administration (FDA) announced a voluntary recall of certain medications on April 30, 2010. The manufacturer McNeil Consumer Healthcare issued a press release saying it was taking this action not on the basis of patient safety but because the medication failed to meet certain quality control standards. The release said that as a precautionary measure parents and caregivers should not give the products to children.
The manufacturer, a subsidiary of Johnson & Johnson, gave three main reasons for recalling the medicine:
McNeil Consumer Health reported it is conducting a complete quality control review of its manufacturing process and taking corrective actions.
The products being recalled are various concentrations and flavors of:
A link has been made between acetaminophen and the rare, allergic, sometimes fatal skin disorder Stevens-Johnson Syndrome (SJS). Stevens-Johnson Syndrome is characterized by a rash and blisters on the skin and mucous membranes. As it progresses, it can result in shedding of the skin, which can open up the body to serious infection. The affect on the skin occurs after a flu-like illness, during which the patient has a fever, body aches, sore throat, cough and fever.
Stevens-Johnson Syndrome patients are usually treated in a hospital burn unit where they can receive intravenous fluids and nutrients and the affected surface areas of the body can be treated. The syndrome is usually caused by a reaction to a drug, most often medications containing sulfa.
The medicine causing the condition must be stopped immediately. The sooner the patient is diagnosed and therapy is begun, the better the long-term prognosis. Severe cases turn into toxic epidermal necrolysis (TENS), a condition that can result in sepsis and death.